Pennsylvania, 2023Flash Flooding in Pennsylvania, September 7, 2023
September 7, 2023 · NWS PBZ · 2 events in 1 county or zone
Non-severe thunderstorms tracked across Allegheny County during the evening of September 7th. 5 inches north of Pittsburgh created some localized flash flooding issues.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Non-severe thunderstorms tracked across Allegheny County during the evening of September 7th. Localized 3-hour rainfall totals of 1.5 to 2.5 inches north of Pittsburgh created some localized flash flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 7, 5:14 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Sep 7, 5:14 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Pittsburgh PA
614 PM EDT Thu Sep 7 2023
.SYNOPSIS...
A slow moving cold front will eventually move through the region
this evening. Behind this front, cooler temperatures and
unsettled weather are expected to linger into the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
A broken line of showers and storms will continue to progress
eastward with a cold front this evening. The main risk from this
activity will be the potential for isolated heavy rainfall
totals/localized flooding. Cell motion is parallel to the
boundary from SSW to NNE at present, and with the front's slow
eastward progress, cannot rule isolated 1 to 2 inch rainfall
totals in an hour or two.
The front will cross into central Pennsylvania this evening,
taking the bulk of the showers/storms with it, and a relative
lull in activity is expected overnight. A secondary front will
approach from the west this evening, and then likely stall near
or in the ridges towards morning. An isolated shower or two
cannot be ruled out. Low clouds and patchy fog/mist are likely
in lingering low-level moisture. Low temperatures will remain
some 5 to 8 degrees above normal.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
The secondary boundary will remain stalled or move eastward
only very slightly eastward into Friday night, as ridging just
off of the Eastern Seaboards slows progress. Additional shower
development is expected Friday, especially near the boundary,
with enough lingering moisture and instability to support
cellular activity. Thunderstorms will be possible, but again,
most of the significant activity will lie off to the east in
higher instability.
The front will finally get a better eastward push Friday night
into Saturday as a shortwave starts to dig into the Ohio Valley.
Additional shower activity can be expected, again more
concentrated across the eastern counties, closer to the front.
Temperatures Friday and Saturday will be close to seasonal
averages.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
This period will be mainly dominated by eastern CONUS troughing,
leading to below-normal temperatures for the majority of the
extended period. Coverage of showers/several thunderstorms will be
quite high during the afternoon/evening period of Sunday as a
shortwave settles in to the Middle Ohio Valley, with vorticity
advection and upper divergence promoting lift. This main shortwave
crosses the Appalachians Sunday night, leading to decreasing
rain chances.
A relative lull is forecast for Monday into Monday night, as
temporary surface high pressure and mid-level zonal flow promote
mostly dry conditions and temperatures a bit closer to
climatology. The large-scale trough will then be reinforced by
another upper low/significant shortwave trough dropping into
Michigan during the midweek period. There is disagreement on the
details in the models, but a return to below-normal
temperatures and scattered showers seems possible for the
Tuesday through Thursday period.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Patchy MVFR to low VFR cu/stratocu cigs will continue through
mid afternoon with low convective temperatures in place. A
broken line of showers and thunderstorms in advance of a cold
front will continue to move across the region through this
evening. Included a tempo group in the TAFs for the passage of
this line. Not confident thunder will occur at all sites with
limited instability, though at least some showers are expected.
VFR is expected this evening as the convection diminishes, and
the front moves east before stalling. Low level moisture in
place should result in IFR stratus/fog develop overnight through
Friday morning.
A gradual improvement to MVFR is expected Friday morning as
limited mixing lifts cig heights. Further improvement to VFR
cigs is expected later in the afternoon under this continued
mixing.
.OUTLOOK...
Patchy IFR in fog/stratus is possible Friday night/Saturday
morning with low level moisture in place. Periodic restrictions
in showers/thunderstorms are possible under an upper trough
Saturday and Sunday. Some improvement is possible Monday under
weak high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...CL/88
NEAR TERM...
SHORT TERM...
LONG TERM...CL
AVIATION...WM
Hazardous weather outlook, Sep 7, 2:36 AM EST, 15 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
336 AM EDT Thu Sep 7 2023
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029-
031-073-075-WVZ001>004-012-080745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
336 AM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ016-074-076>078-WVZ021-509>514-080745-
Jefferson PA-Higher Elevations of Westmoreland-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
336 AM EDT Thu Sep 7 2023
This Hazardous Weather Outlook is for western Pennsylvania and
northern West Virginia.
.DAY ONE...Today and tonight.
Isolated storms could reach severe levels this afternoon and evening.
The main threat will be damaging wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Allegheny
- When
- September 7, 6:15 PM EST to 6:57 PM EST
- Where
- Allegheny County, 1.53 mi ENE of Ingomar to 1.47 mi ENE of Ingomar
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 40.587, -80.043
Flooding was reported on Pine Creek Road near Old Perry Highway. Another report indicates that several vehicles were stranded in the area.
Flash Flood, Allegheny
- When
- September 7, 6:23 PM EST to 6:57 PM EST
- Where
- Allegheny County, 1.38 mi S of Bradford Woods to 1.24 mi S of Bradford Woods
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 40.610, -80.080
Pine Creek was out of its banks near Huntington Court.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, September 7, 20231 death · $60,000 · 1 in hail · 28 events
- Hail and Damaging Winds in New York, September 7, 2023$113,000 · 1 in hail · 46 events
- Hail and Damaging Winds in Louisiana, September 7 to 8, 20231 injured · $226,000 · 1.5 in hail · 21 events
- Hail and Damaging Winds in Maryland, September 7 to 8, 2023$203,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Pennsylvania, September 7, 2023$149,000 · 1 in hail · 35 events
- Flash Flood and Hail in New York, September 7 to 10, 2023$10,000 · 1 in hail · 88 events
- Hail and Damaging Winds in Florida, September 7 to 12, 2023$94,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, September 7, 2023$120,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in Virginia, September 7, 2023$69,000 · 1 in hail · 26 events
- Damaging Winds in Louisiana, September 7, 2023$80,000 · 52 kt wind · 11 events
- Damaging Winds in Georgia, September 7 to 8, 2023$104,000 · 55 kt wind · 4 events
- Hail and Damaging Winds in South Carolina, September 7, 20231 in hail · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133970, 1133971.